Volume 9, issue 4 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 5, 2511–3139
Issue 4, 1881–2509
Issue 3, 1249–1879
Issue 2, 627–1247
Issue 1, 1–625

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Orientation reversal of manifolds

Daniel Müllner

Algebraic & Geometric Topology 9 (2009) 2361–2390
Abstract

We call a closed, connected, orientable manifold in one of the categories TOP, PL or DIFF chiral if it does not admit an orientation-reversing automorphism and amphicheiral otherwise. Moreover, we call a manifold strongly chiral if it does not admit a self-map of degree 1. We prove that there are strongly chiral, smooth manifolds in every oriented bordism class in every dimension 3. We also produce simply-connected, strongly chiral manifolds in every dimension 7. For every k 1, we exhibit lens spaces with an orientation-reversing self-diffeomorphism of order 2k but no self-map of degree 1 of smaller order.

Keywords
orientation, reversal, oriented, manifold, chiral, chirality, amphicheiral, amphicheirality, achiral, degree
Mathematical Subject Classification 2000
Primary: 55M25
Secondary: 57S17, 57N65, 57R19
References
Publication
Received: 30 July 2009
Revised: 24 September 2009
Accepted: 1 October 2009
Published: 3 November 2009
Authors
Daniel Müllner
Hausdorff Research Institute for Mathematics
Poppelsdorfer Allee 82
53115 Bonn
Germany
http://www.math.uni-bonn.de/people/muellner